DAYTON, Ohio (WDTN) — Medical experts addressed the myocarditis side effects seen in some young people vaccinated against COVID-19 during an Ohio Department of Health (ODH) news conference Thursday.
“It is an inflammation of the heart muscle, which can reduce the hearts ability to pump blood, which can cause rapid or abnormal heart rhythm,” said Dr. Bruce Vanderhoff. ODH’s chief medical officer.
A meeting between the Centers for Disease Control and Prevention (CDC) and other medical groups determined that the connection between the vaccine and myocarditis side effect was low.
“This is an extremely rare side effect that only affects a very small number of people,” said Dr. Vanderhoff.
The CDC says that since April they’ve recorded over 1,000 cases of heart inflammation, which makes it rare given the U.S. has administered hundreds of millions of doses. Most of these side effects have been seen in males 16 and older, typically within a few days of their second dose of vaccine.
Dr. Simon Lee, a pediatric cardiologist, agreed with Vanderhoff, saying that this side effect will often clear on its own in younger people, but that if myocarditis is caused by the COVID-19 virus itself, this can cause more serious complications.
“Inflammation begins to effect the heart muscle function, and cause it to become weak and pump less vigorously,” said Lee.
With the Delta variant of COVID-19 circling the U.S., doctors say the benefits of the vaccine outweigh the virus risks.
“There’s really no time like the present to make the choice to be vaccinated,” said Vanderhoff.
The CDC still recommends that people 12 and older continue getting vaccinated against COVID-19 due to the chance of severe illness related to the virus and complications that could emerge.